Algorithmica

, Volume 50, Issue 2, pp 244–254 | Cite as

Linear Time Algorithms for Generalized Edge Dominating Set Problems

Article

Abstract

We prove that a generalization of the edge dominating set problem, in which each edge e needs to be covered be times for all eE, admits a linear time 2-approximation for general unweighted graphs and that it can be solved optimally for weighted trees. We show how to solve it optimally in linear time for unweighted trees and for weighted trees in which be∈{0,1} for all eE. Moreover, we show that it solves generalizations of weighted matching, vertex cover, and edge cover in trees.

Keywords

Edge dominating set Approximation algorithm Trees 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Berger, A., Fukunaga, T., Nagamochi, H., Parekh, O.: Capacitated b-edge dominating set and related problems. Manuscript (2005) Google Scholar
  2. 2.
    Carr, R., Fujito, T., Konjevod, G., Parekh, O.: A 2 1/10-approximation algorithm for a generalization of the weighted edge-dominating set problem. J. Comb. Optim. 5, 317–326 (2001) MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Fricke, G., Laskar, R.: Strong matchings on trees. In: Proceedings of the Twenty-third Southeastern International Conference on Combinatorics, Graph Theory, and Computing, Boca Raton, FL, 1992, vol. 89, pp. 239–243 (1992) Google Scholar
  4. 4.
    Fujito, T.: On approximability of the independent/connected edge dominating set problems. Inf. Process. Lett. 79(6), 261–266 (2001) MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Fujito, T., Nagamochi, H.: A 2-approximation algorithm for the minimum weight edge dominating set problem. Discrete Appl. Math. 118(3), 199–207 (2002) MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Ghouila-Houri, A.: Caractérisation des matrices totalement unimodulaires. C. R. Acad. Sci. Paris 254, 1192–1194 (1962) MATHMathSciNetGoogle Scholar
  7. 7.
    Harary, F.: Graph Theory. Addison-Wesley, Reading (1969) Google Scholar
  8. 8.
    Hoffman, A.J., Kruskal, J.B.: Integral boundary points of convex polyhedra. In: Linear Inequalities and Related Systems. Annals of Mathematics Studies, vol. 38, pp. 223–246. Princeton University Press, Princeton (1956) Google Scholar
  9. 9.
    Horton, J.D., Kilakos, K.: Minimum edge dominating sets. SIAM J. Discrete Math. 6(3), 375–387 (1993) MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Hwang, S.F., Chang, G.J.: The edge domination problem. Discuss. Math. Graph Theory 15(1), 51–57 (1995) MATHMathSciNetGoogle Scholar
  11. 11.
    Mitchell, S.L., Hedetniemi, S.T.: Edge domination in trees. In: Proc. of the 8th Southeastern Conference on Combinatorics, Graph Theory and Computing, Louisiana State Univ., Baton Rouge, LA, 1977, pp. 489–509 (1977) Google Scholar
  12. 12.
    Papadimitriou, C.H., Yannakakis, M.: Optimization, approximation, and complexity classes. J. Comput. Syst. Sci. 43(3), 425–440 (1991) MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Parekh, O.: Edge dominating and hypomatchable sets. In: Proceedings of the 13th Annual ACM-SIAM Symposium On Discrete Mathematics (SODA-02), pp. 287–291. ACM Press, New York (2002) Google Scholar
  14. 14.
    Parekh, O.: Polyhedral techniques for graphic covering problems. Ph.D. thesis, Carnegie Mellon University (2002) Google Scholar
  15. 15.
    Parekh, O., Razouk, N.: A generalization of Gallai’s theorem. Manuscript (2005) Google Scholar
  16. 16.
    Preis, R.: Linear time \(\frac{1}{2}\) -approximation algorithm for maximum weighted matching in general graphs. In: STACS 99 (Trier). Lect. Notes in Comp. Sci., vol. 1563, pp. 259–269. Springer, Berlin (1999) CrossRefGoogle Scholar
  17. 17.
    Schrijver, A.: Combinatorial Optimization. Polyhedra and Efficiency. Algorithms and Combinatorics, vol. 24. Springer, Berlin (2003) MATHGoogle Scholar
  18. 18.
    Srinivasan, A., Madhukar, K., Nagavamsi, P., Pandu Rangan, C., Chang, M.-S.: Edge domination on bipartite permutation graphs and cotriangulated graphs. Inf. Process. Lett. 56(3), 165–171 (1995) MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Vazirani, V.: Approximation Algorithms. Springer, New York (2001) Google Scholar
  20. 20.
    Yannakakis, M., Gavril, F.: Edge dominating sets in graphs. SIAM J. Appl. Math. 38(3), 364–372 (1980) MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2007

Authors and Affiliations

  1. 1.Department of MathematicsTechnical University BerlinBerlinGermany
  2. 2.Department of Mathematics and Computer ScienceEmory UniversityAtlantaUSA

Personalised recommendations